MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100856
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, a piece of a trial femoral head 36 s/+0 broke off, it was retrieved from the patient's wound by the operating surgeon.Surgery was performed, without any delay, with the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that, during a thr surgery, a piece of a trial femoral head 36 s/+0 broke off, it was retrieved from the patient's wound by the operating surgeon.Surgery was performed, without any delay, with the same device.Patient was not harmed as consequence of this problem.The device, used in treatment, was not returned for investigation.A product evaluation could therefore not be performed.However, a provided picture confirms the reported failure mode.As batch number was not communicated, a review of the production documentation could not be performed.A complaint history review was performed.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Since no patient harm is being reported no further clinical/medical assessment is warranted at this time.The relationship between the reported event and the device can be confirmed.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.The root cause of the reported issue remains undetermined.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These issues are due to high loads, beyond the design limit, that may arise on the tabs during manipulation.The failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is within the risks level that are anticipated in the risk management documentation.The current design remains therefore state of the art.As part of the continuous improvement smith + nephew is nonetheless working on a design enhancement, options are currently being reviewed and tested at our facility.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.

Brand Name
TRIAL FEMORAL HEAD 36 S/+0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13515313
Report Number9613369-2022-00029
Device Sequence Number14549188
Product Code LZO
UDI-Device Identifier07611996121896
UDI-Public07611996121896
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100856
Device Catalogue Number75100856
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2022
Supplement Date Received by Manufacturer03/21/2022
11/29/2022
Initial Report FDA Received Date02/11/2022
Supplement Report FDA Received Date04/06/2022
11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown